Colorado, 2019Hail and Damaging Wind in Colorado, June 30, 2019
June 30, 2019 · NWS BOU · 5 events in 5 counties and zones
Eight hikers were injured at the Devil Head Lookout by a nearby lightning strike. Five hikers were able to walk out unassisted, while two other required assistance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Eight hikers were injured at the Devil Head Lookout by a nearby lightning strike. Five hikers were able to walk out unassisted, while two other required assistance. Most complained of having tingling sensations, while two suffered from minor burns. The eighth victim suffered critical injuries and had to be carried out by stretcher and taken to a nearby hospital. Elsewhere, severe thunderstorms produced large hail, from quarter to golf ball size and damaging wind gusts across Washington, Weld, Logan and Phillips counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 11:01 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 30, 11:01 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1201 PM MDT Sun Jun 30 2019
.UPDATE...
Issued at 1157 AM MDT Sun Jun 30 2019
Only minor changes to the forecast at this time. The first showers
are developing along the divide, an hour or two behind schedule.
We should eventually have the scattered storms that are in the
forecast. As the mid shift mentioned, the moisture influx has been
less than what we thought yesterday, so there's just a small risk
of severe wind/hail or heavy rain, all greatest near the northern
border where the moisture will be better.
&&
.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Sun Jun 30 2019
The upper level ridge centered just to our south has barely
budged in the last 24 hours, and from satellite imagery it appears
the center will be in no hurry to move today. As a result, we
don't expect too much change in the overall weather. Precipitable
water has increased a smidgen (about 0.05 to 0.10 inch), but
that's about it. Instability will be limited to just 200-600
MLCAPE today, and large DCAPE of 1100-1400 J/kg will spell another
round of scattered outflow dominated storms. A couple of these may
produce more appreciable rainfall than the last 2 days, but most
will only produce a brief period of light rain, lightning, and
outflow winds to 40-50 mph.
The showers and storms that first develop in the mountains early
this afternoon may send outflow to east of the I-25 corridor by
late afternoon and evening, That could aid a more concentrated
area of showers and storms just east of the Front Range metro
areas. However, storms will once again have a hard time
propagating east to the eastern border given the proximity of the
upper ridge axis. Overall forecast reflects this well, with only
slight adjustments to timing and location of higher PoPs. We did
bump up high temperatures a couple degrees given the latest
trends.
.LONG TERM...(Monday through Saturday)
Issued at 330 AM MDT Sun Jun 30 2019
By Monday, the upper level flow will continue to be SW with an
embedded shortwave moving through the flow. Moisture PW values will
increase with areas over the plains seeing 1.0 to 1.5 inches.
Temperatures will be slightly cooler in the mid 80s across the
plains behind a more moist and cooler airmass that pushed through
late Sunday, areas over the higher terrain will see enough diurnal
heating for convection by the afternoon hours. Steering flow will
help to push storms off the higher terrain and move them ENE onto
the plains by the late afternoon hours. Some models are showing
enhanced upper level westerly flow increasing downsloping across
portions of the Front Range by the late afternoon. This could hinder
convection and could be a typical scenario of "jump over areas along
the base of the foothills and reform east of I-25" where there is
better moisture and deep layer shear. Will keep pops higher over the
higher terrain of the mountains and foothills and some areas to the
east where better CAPE values and dewpoints exist with a slight drop
over Denver to account for this feature. Some storms that do form
would be capable of producing moderate to heavy rain with some minor
flooding possible.
Tuesday and Wednesday will continue to have upper level flow from
the SW but with slightly lower moisture levels. A typical diurnal
convection pattern is expected for these days with storms starting
over the higher terrain and moving east across the plains. Deep
layer shear is fairly weak so storms will be capable of brief
moderate to heavy rain and some gusty winds. Temperatures will
remain around seasonal normals with highs in the mid 80s both days.
By Thursday, a trough over the Pacific NW will track inland toward
Montana with the ridge still in place over the central Great Plains
region. Conditions across the region will continue to dry with PW
values now between 0.5 to 0.75 and less over the higher terrain.
Temperatures will once again reach into the 90s, especially with the
help of surface southwesterly downsloping winds. Convection chances
over the urban corridor will be small with higher chances over the
mountains and NE plains counties where there is better instability
and moisture. More storms are possible Friday and Saturday with
stronger influence from easterly winds increasing the moisture once
again. Models are increasing CAPE values across the plains with
better deep layer shear for Friday where some severe storms could be
possible.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1157 AM MDT Sun Jun 30 2019
VFR through tonight. Scattered thunderstorms are expected in the
Denver area from about 21z-02z. The main impact will be a couple
of wind shifts with gusts to around 30 knots.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...Gimmestad
Hazardous weather outlook, Jun 30, 10:24 AM MST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1124 AM MDT Sun Jun 30 2019
COZ030>051-011730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1124 AM MDT Sun Jun 30 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will develop over the mountains early
this afternoon and then spread east across the I-25 Corridor and
adjacent plains by mid to late afternoon. Most of the storms will
produce wind gusts to 40 mph, and a brief period of light to
moderate rain. A few stronger storms near the northern Colorado
border may have heavier rain, hail, and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be a good chance of afternoon and evening showers and
thunderstorms Monday and Tuesday. Moisture will decrease a bit
Wednesday through Friday with a chance of late day showers and
thunderstorms in the mountains and a slight chance over the
plains. Next Saturday's chances increase again. The storms may
produce occasional lightning, heavy rainfall, winds gusts to 45
mph and small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Gimmestad/RJK
Event by event
3 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Douglas
- When
- June 30, 2:30 PM MST
- Where
- Douglas County, 6.84 mi ENE of Deckers
- Injuries
- 0 direct, 8 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.270, -105.105
A group of climbers were injured by a nearby lightning strike, one critically.
Hail, Washington
- When
- June 30, 5:07 PM MST
- Where
- Washington County, 6.84 mi W of Burdett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.360, -103.080
Hail, Phillips
- When
- June 30, 5:39 PM MST
- Where
- Phillips County, 6.31 mi S of Haxtun Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -102.620
Thunderstorm Wind, Weld
- When
- June 30, 6:02 PM MST
- Where
- Weld County, 2.61 mi NE of Prospect Valley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -104.380
Intense thunderstorm winds destroyed a fencing structure and downed several branches.
Hail, Logan
- When
- June 30, 6:20 PM MST
- Where
- Logan County, 2.76 mi S of Dailey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -102.720
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20192 deaths · 1 event
- Hail and Damaging Winds in Illinois, June 30, 20191 death · $363,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Connecticut, June 30, 20191 death · $31,000 · 1 in hail · 12 events
- Heat in Iowa, June 30, 20191 death · 11 events
- Flash Flooding and Flood in West Virginia, June 30, 2019$1.1 million · 3 events
- Hail and Damaging Winds in New York, June 30, 2019$106,000 · 1 in hail · 34 events
- Damaging Winds in Iowa, June 30, 20194 injured · 87 kt wind · 44 events
- Damaging Winds in North Carolina, June 30, 2019$188,000 · 50 kt wind · 9 events
- Damaging Winds in Wisconsin, June 30, 2019$98,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Indiana, June 30, 2019$73,000 · 1 in hail · 23 events
- Damaging Winds in Iowa, June 30, 2019$71,000 · 59 kt wind · 19 events
- Tornado and Flooding in Illinois, June 30, 201964 kt wind · 52 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823322, 823309, 823310, 823317, 823311.